Tuesday, December 09, 2008

Brrrring, brrring

Oh, I'm so glad I rang up the breast care nursing team - I got some very useful advice.
.....
.....
.....
.....
Sorry, I was waiting for whomever that statement applies to to chime in and tell us all what the advice was - coz I could use some more!

Sadly, when I rang yesterday I got the useless-[hmmm, let's not use her real name....let's call her.....Meringue! Yes! That will do!].. I rang and got The Useless-Meringue! In the past she has on two occasions said she was going to call me back about something and then hasn't; plus she has told me diametrically the wrong information about one other query I had. Excellent! Sadly, again, the nurse I *do* like - because she is actually *helpful* - was not there..... :(
So, I said - pain! I have pain! You told me the Arimidex might do this! It hurts! Paracetamol and ibuprofen help a bit! Cocodamol or Neurofen Plus help more! But Codeine! They have codeine in which blocks up the old digestive tract as soon as I open the packet! Try not to take those too much! Heat helps!
The Useless-Meringue says: Yes! Arimidex can cause pain! Do you want to move your appointment forward!? (Me: NOOOOOO!) When was your last bone scan?! (Me: Areeeeghhhhh! September! Plus, NOOOOOO!) Are you sure it's the Arimidex?! (Me - in head: WTF?!! *I* don't know! How am I supposed to know? Me - out loud: No, I'm not sure - but the pain does improve with heat and movement (i.e. Probably muscular rather than bony pain) I'll speak to the Registrar and call you before I go home tonight! (Me: Thank you!)

9 hours later:
Me: Hah! She's not going to ring again!
Phone rings - points awarded
The Useless Meringue: Take the painkillers and call me again if they stop working! Call us and we'll move your appointment forward if you're worried!
Me:........OK.......do you have any other tips for anything that might help or, anything?
The Useless Meringue:...Not really!
Me:..........OK........well, can I have some more Lorazepam then please?
The Useless Meringue:......Yes! We can do that! We will send prescription to pharmacy and you can collect it!
Me:...............OK..........thank you. Um, will this go away eventually - how long does it last?
The Useless Meringue:..Well, some people find it goes away but for some people it doesn't. But! Arimidex is one of three drugs in the Aromatase family; so we can try you on one of the others if it doesn't go away!
Me:.....So, how long until you know if it will go away or not?
The U.M.: A few months!
Me:..........................OK.................right...............thanks. Ok. Right. Right.
The U.M.: Does exercise help?!
Me: Um, well, it's better when I've been moving around....
The U.M.: Light exercise! Try that!
Me:.....Right. Thanks........Bye!

So I am exactly where I was this time yesterday. Bar some Lorazepam. Which was off my own bat. You can't hear my head falling off my shoulders here - but it has.
I shouldn't be surprised.
Side-effects in the cancer world are just par for the course. The attitude isn't quite: "Tough. Suck it up." But it nearly is.
It makes the Dear Other absolutely livid. If he had made his millions he'd throw it all into research into alieviating side effects to cancer drugs. But he hasn't.

So, to recap:

Ouch.

3 comments:

Sweet Camden Lass said...

Great scott. The woman is about as much use as a chocolate teapot.

Is it worth asking to be referred to St Thomas' pain clinic?

http://www.inputpainunit.org.uk/programmes_referrals.htm

Heather went there, for her RA, and does rather better as a result. She says she didn't want to clobber them, and their reading list is quite handy too.

Alas, this is about as useful as I can get (i.e. asking someone who has chronic pain for something totally different). Although I'll take you walking if you want (I draw the line at getting in a swimming pool. My skin will try to fall off, and I prefer it attached).

~x~

Jeannette said...

I don't know if this helps, but it took me a good 5.5 months to get over the side effects of tamoxifen. I know it is a different drug, but it has the same side effects and same result. My onc told me to give it 6 months and it nearly took all 6 months to adapt. I was miserable, but it got better. I hope it gets better soon for you too.

Bette said...

Hi there - I am a friend of Katie's (WTFSanjo)and I am ER+ HER2-, Stage 3C Grade 2. I have been on Arimidex for a year. Until this week that is, when I told my doctor I couldn't take the pain any longer. I am very active (work out 5-6 days a week)and have tried everything (including not working out 5-6 days a week, which made me feel even worse!). Finally, I broke into my Norco stash and was taking that to offset the pain. I decided I needed to take my chances and take Tamoxifen instead, because although it is less effective against recurrence (2% less)my quality of life is more important at this point. I had problems with other side effects such as insomnia and swelling. So I have been taking the Tamoxifen for three days and everything has been so far so good. Hopefully it will continue that way. So maybe it is a possibility for you to switch?

I was about to go crazy with the pain. So I completely understand what you are going through. I would say hang in there as long as you can with it, but if it doesn't get better, maybe talk to your onc about changing it.

xxxx - bette